Thursday, April 24, 2008

Stop Fat Bolt

So I have been locked away in a huge dim room for two days along with 60 other people renewing my ACLS certification.

You will be pleased to know that if you drop to the floor in front of me and have no pulse and no breathing, I will be able to administer shocks, push epi and vasopressin and amiodarone, organize a team of nurses to rotate CPR every two minutes, get a bag of saline hanging on a pressure bag, and demonstrate perfect closed-loop communication.

You'll still die.

At least according to my megacode results.

I suppose it is some consolation to me that the other four people in my megacode group all killed their patients as well. As far as I can tell this pretty much mirrors the success rate of the real codes I have been involved with.

Well I passed anyway. Apparently you cant save everyone.

Besides, I feel better knowing that my patient started out with no arms or legs... or eyes, or hair, or internal organs... Perhaps I was doomed from the start.

On to the title of my post. Am I the only person that can not, to save my life, remember what all the different H's and T's are? Not only are they extremely forced (Hydrogen Ion for acidosis, for example), but every single H stands for hypo-something, meaning that they really aren't H's at all. Frustration!

So during one of the more boring lectures (hopefully none of the ACLS instructors will be reading this blog), I took the time to try to come up with some kind of mnemonic that I could use in a code situation to try to figure out what is going on. I came up with one that helped me a great deal in the megacode, and I think if I write it down and refer to it once in a while it may help in real code situations. Here it is:

STOP FAT BOLT

Excited yet?

S - Sugar
T - Temperature
O - Oxygen
P - Potassium

F - Fluids
A - Acidosis
T - Tamponade

B - Blood Clot
O - Overdose
L - Lungs
T - Trauma

A few points on this list:

* You will notice that the first 5 are things to do more than anything else. To rule out hypoglycemia, hypothermia, hypoxia or hypercapnia, hypo or hyperkalemia, or hypovolemia, you need to check these things.
* The rest of the list is a little more complex, and for many of them, even if you determine that they are the cause, there is nothing you can do. I can't fix an MI or a PE while my patient is in cardiac arrest, nor can I do much about trauma until I get the heart pumping again. I suppose I could have the doc siphon off a tamponade or dart the chest if we suspect those are causing the problems.
* Overdose is tough unless you happen to know by some kind of eyewitness account that the patient overdosed on something. Maybe they got too much Vitamin A as they walked into the madness ER.

Anyhizzle, this may or may not prove helpful to you, faithful reader, but I thought I would share, because it was helpful to me... even if my patient still died.

Note: the megacode video linked to above is not me. You can tell this because this guy goes for 30 seconds without making some kind of joke. This is not possible for me. And doesn't he sound convincing when he is making sure everyone is clear before the shock?

2 comments:

JustCallMeJo said...

Why do they call it a 'megacode' now?

Is that like 'supersize'? You're not just pulseless, you're REALLY pulseless?

Don't get that.
/jo

Braden said...

I'm not sure where the term megacode came from. All I know is that if teckets went on sale for a concert featuring megacode, I would so be there. Doesn't even matter what kind of music.

"mesdames et messieurs... MEGACODE!"